PCOS/Insulin Resistance Support - Pcos dieting and metformin




View Full Version : Pcos dieting and metformin


Lozkin
03-19-2013, 04:42 PM
Hello all I'm new here and first I'd like to say how great this forum is. I've read loads of posts and most have helped me remember I am not Alone in the struggle to lose weight :-)

I have PCOS and I'm starting metformin tomorrow once I have picked up my prescription from the doc. I wondered if anyone else has had success with weight loss while taking metformin I've heard it can help with weight loss. Also I've heard it can make you feel very sick and give bad stomach cramps has anyone experienced this on metformin?
I'm going to weight watchers weekly at the moment and I'm finding my weight loss very very slow I've lost 7lb in 7 weeks :-( with a whopping 50lbs still to lose.
I'll get there I'm sure but feeling a little negative at the moment about ever getting to goal.


veggiedawg
03-20-2013, 09:05 AM
Hi Lozkin,

Good luck with the Metformin. I tried it because I was trying to get pregnant and needed my cycles to be regular. It worked for my cycles, but I couldn't take the stomach ickiness and diarrhea (sorry). It seemed like I got to a certain dosage and could not get my body to adjust enough to take the amount my doctor wanted me on. So, I eventually gave up and tried something new.

I know some people do better on a extended release version of Metformin, but that wasn't available to me.

Good luck and I hope someone can post a success story for you!

Lozkin
03-20-2013, 06:55 PM
Thank you so much for being so honest..
I started taking it today I'm on 850mg twice daily. Fingers crossed it suits me :-)


synger
03-21-2013, 08:59 AM
I've also had trouble with Metformin. It made me miserable for two months, and I ended up going off it.

Since then, I've heard some tips from others. Take it with meals, especially low-carb meals. Split the dose if you can; some people tolerate it better if they take half in the evening and half in the morning. Ask your doc for the Extended Release version, which is gentler on the system.

And for most people, even those who have stomach/gastric upset on Met, if you can survive it for two months the bad reactions may lessen or go away completely.

Good luck! Let us know how it goes.

synger
03-21-2013, 09:00 AM
Oh, and congrats on 7 pounds lost!! That's not slow at all... that's an amazing accomplishment, and you have every right to be proud.

Lozkin
03-21-2013, 05:28 PM
Thank you so much... I also lost 1.5lb this week :-) quite happy really at least it is coming off.
I'm on my 2nd day on met I don't feel sick but my tummy seems to be full of gas and it has been making some very loud noises..
Fingers crossed I'm gonna be ok on this...when did the side affects start with you? Straight away?

astrophe
03-22-2013, 10:00 AM
I wondered if anyone else has had success with weight loss while taking metformin I've heard it can help with weight loss. Also I've heard it can make you feel very sick and give bad stomach cramps has anyone experienced this on metformin?

I used to take Metformin XR. If plain makes you ill or XR makes you ill, ask for "the other one." I've also taken fortamet in the past -- it's absorbed elsewhere in the digestive tract. So there's choices.

IME, it never helped me to lose. It stopped weight gain CREEP.

Over the years I learned to manage diet to a place where Met was no longer needed for IR. "Your labs are so normal you wouldn't even be able to tell your have IR."

But that still doesn't help the weight loss because that's only one puzzle piece -- I'm not good at exercise yet.

My old endoc put me back on not for IR but to try to lower testosterone a few years later. I ended up with so much blood sugar wiggy that I gave it up. TOO LOW blood sugar now that I learned more about diet balance.

So basically I'm saying it could help you in your situation, but if your situation changes and you feel weird on it, check back in with the doc.

GL!
A

Jessica25m
03-23-2013, 01:43 AM
I was miserable when I first started metformin. It got a little better but got dehydrated due to the constant diarrhea. I just started the extended release few weeks ago, no side effects at all. I haven't had any weight loss yet. I am also new here. I will be starting the metabolism miracle on Monday I have read great things about it helping with ir. good luck!!!

Showstoppa1120
03-23-2013, 10:28 AM
I used metformin for about a month I couldn't stand the side effects so I quit I'm happy to hear that you are doing good on them. I was weight watchers also I know how you feel when u are expecting a big loss on the scale and that's not what you get especially when u tracked right and went hard in the gym, but any loss is better than a gain. I recently started counting calories this week with a low carb diet I'm going to weigh myself Monday morning hopefully this works for me. But congratulations on your seven pound loss that is great!!!!!!

mrslabolton
03-25-2013, 01:46 AM
Starting on Wednesday, 500mg twice a day. Chose to wait a couple of days because I'm off for a week over Easter....that way if I'm stuck on the toilet for a few days, I don't have to worry about work. I have heard that its ok to take Immodium with the Metformin but am going to check with my pharmacist tomorrow. Anyone taken Immodium to help??

synger
03-25-2013, 11:45 AM
Starting on Wednesday, 500mg twice a day. Chose to wait a couple of days because I'm off for a week over Easter....that way if I'm stuck on the toilet for a few days, I don't have to worry about work. I have heard that its ok to take Immodium with the Metformin but am going to check with my pharmacist tomorrow. Anyone taken Immodium to help??

Yep. I took Immodium every day. And used a bit of ointment to ease the rough skin issues that come with diarrhea (sorry if TMI).